|LETTER TO EDITOR
|Year : 2019 | Volume
| Issue : 1 | Page : 46-48
Drug-induced Henoch-Schonlein purpura with severe gastrointestinal involvement
Nibedita Dixit, Chinmoy Raj, Debasmita Behera, Maitreyee Panda
Department of DVL, Institute of Medical Sciences and SUM Hospital, S ‘O’A University, Bhubaneswar, Odisha, India
|Date of Web Publication||22-Jul-2019|
Dr. Chinmoy Raj
Department of DVL, Institute of Medical Sciences and SUM Hospital, Kalinga Nagar, Bhubaneswar - 751 003, Odisha
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Dixit N, Raj C, Behera D, Panda M. Drug-induced Henoch-Schonlein purpura with severe gastrointestinal involvement. Indian J Drugs Dermatol 2019;5:46-8
|How to cite this URL:|
Dixit N, Raj C, Behera D, Panda M. Drug-induced Henoch-Schonlein purpura with severe gastrointestinal involvement. Indian J Drugs Dermatol [serial online] 2019 [cited 2021 Oct 28];5:46-8. Available from: https://www.ijdd.in/text.asp?2019/5/1/46/263092
Henoch-Schonlein Purpura (HSP) is a self-limited, systemic, nongranulomatous, autoimmune complex mediated, small-vessel vasculitis with multiorgan involvement. The etiology is unclear, but it is known to be associated with infections, medication, vaccination, malignancies, and among several others. Although HSP is the most common form of vasculitis in children; in adults, it is seen in 3.4–14.3 cases per million., Several antibiotics, tumor necrosis factor-alpha-blockers, and psychoactive drugs have been implicated in causing HSP.,,
We present an interesting and rare case of drug-induced HSP with gastrointestinal tract (GIT) involvement in an adult which was iatrogenically rechallenged with nonsteroidal anti-inflammatory drugs.
A 24-year-old female presented with palpable purpuric papules and plaques in both lower extremities and lower abdomen associated with pain abdomen, pedal edema, and joint pain [Figure 1]. A detailed history revealed that she was undergoing treatment for infertility and had undergone hysterosalpingography procedure. For postprocedure pain, she was advised tablet diclofenac twice daily. Four days later, she developed the symptoms. With a provisional diagnosis of HSP, she was started on intravenous (IV) dexamethasone at 1 mg/kg body weight. Histopathology (HP) and direct immunofluorescence confirmed the diagnosis of HSP. Initial improvement of skin lesions, as well as improvement in the general condition of the patient, was seen. After 3 days, she complained of blood-streaked vomitus and stool. A provisional diagnosis of steroid-induced GIT ulceration was made. The upper GI endoscopy showed mucosal swelling, hyperemia, petechiae with erosions involving the fundus, body, and antrum of stomach, and the duodenum [Figure 2]. Colonoscopy showed multiple ulcers with patchy erythema in the rectum, and patchy erythema as well as ecchymoses in the sigmoid colon to caecum, but no ulcer was noted [Figure 3]. HP of small bowel showed neutrophilic and eosinophilic infiltrates with leukocytoclastic vasculitis. Gastroenterologists were of the opinion that this belonged to the same constellation of symptoms of HSP. She was treated with IV fluids, corticosteroids, and kept nil per orally for 5 days. The cutaneous lesions had almost settled. On the 6th day, she complained of pain abdomen at night and was accidentally administered injection diclofenac; the next morning, there was flare-up of the cutaneous lesions involving the abdomen and extremities.
|Figure 2: (a-d) Mucosal hyperemia with erosions and superficial ulcers on endoscopy|
Click here to view
|Figure 3: (a-d) Patchy erythema was noted throughout colon and aphthoid ulcers on the rectum on colonoscopy|
Click here to view
The etiology of HSP continues to remain unknown despite great efforts to elucidate its pathogenic mechanisms. It is believed that various exogenous antigenic stimuli may result in immune reactions leading to the abnormal inflammatory process in a genetically prone individual.
Immune complexes mostly composed of immunoglobulin-A (IgA) get deposited in vascular walls and activate the alternate complement pathway, which leads to neutrophilic accumulation, resulting in inflammation and vasculitis without a granulomatous reaction. It can affect the skin, joints, GI mucosa, and glomerular vessels though rare clinical manifestations have also been described in case reports such as sensorineural hearing loss, pericarditis, pyoderma gangrenosum, central nervous system vasculitis presenting as cognitive symptoms, and cerebral pachyleptomeningitis.
A diagnosis of HSP is made based on the following criteria:
Mandatory criterion: Purpura or petechiae with lower limb predominance.
Moreover, at least one out of the following four are as follows
- Diffuse abdominal pain with acute onset
- HP showing leukocytoclastic vasculitis or proliferative glomerulonephritis, with predominant IgA deposits
- Arthritis or arthralgia of acute onset
- Renal involvement in the form of proteinuria or hematuria.
Propylthiouracil is the most common drug-causing vasculitis. Other drugs implicated are vancomycin, minocycline, adalimumab, rituximab, and clozapine. There is no unique clinicopathological or laboratory marker which can be used to discriminate between drug-induced and nondrug-induced vasculitis.
In our patient, there was a concomitant occurrence of palpable purpura, pain abdomen, arthralgia, and hematemesis with hematochezia. Although renal involvement is a common association with vasculitis, a very unusual finding in our patient was the involvement of entire GIT showing similar type of lesions as was detected in endoscopy/sigmoidoscopy and features of vasculitis in mucosal biopsy. Skin biopsy showed leukocytoclastic vasculitis and the presence of eosinophilic as well as polymorphonuclear cells in the inflammatory infiltrate. An infectious cause was unlikely as our patient had no symptoms indicating an infection. In our patient, the evolution of HSP was strongly linked with diclofenac, as the first episode occurred within 2 weeks of taking injectable diclofenac, and then, there was an aggravation of the lesions (which had settled down) within 24 h after accidental injection of diclofenac. According to a French causality assessment method, for unexpected or toxic effects of drugs, chronological evolution is suggestive- first attack 15 days after treatment with diclofenac was started, aggravation after reintroduction, and then regression of symptoms with no more HSP attacks after diclofenac was stopped.
We are presenting a rare incidence of GIT involvement in a case of drug-induced HSP proven endoscopically/sigmoidoscopically and mucosal biopsy with associated cutaneous lesions and complete sparing of other organ systems. With many commonly used dermatological drugs being implicated in causing vasculitis as well as the rise in the use of biologicals, it is important to keep a lookout for such adverse events. To conclude, it is imperative for a dermatologist to take a complete history including intake of any drugs as well as excluding systemic involvement with the necessary investigations while dealing with a case of HSP.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
López Meiller MJ, Cavallasca JA, Maliandi Mdel R, Nasswetter GG. Henoch-schönlein purpura in adults. Clinics (Sao Paulo) 2008;63:273-6.
Watts RA, Scott DG. Epidemiology of the vasculitides. Semin Respir Crit Care Med 2004;25:455-64.
Aktas B, Topcuoglu P, Kurt OK, Ensari A, Demirer T. Severe henoch-schönlein purpura induced by cytarabine. Ann Pharmacother 2009;43:792-3.
Radić M, Martinović Kaliterna D, Radić J. Drug-induced vasculitis: A clinical and pathological review. Neth J Med 2012;70:12-7.
Seong CL, Shanmuganathan M. Ibuprofen-induced henoch-schönlein purpura nephritis:First reported case. Indian J Pharmacol 2016;48:739-40.
] [Full text]
Rigante D, Castellazzi L, Bosco A, Esposito S. Is there a crossroad between infections, genetics, and henoch-schönlein purpura? Autoimmun Rev 2013;12:1016-21.
Ozen S, Pistorio A, Iusan SM, Bakkaloglu A, Herlin T, Brik R, et al.
EULAR/PRINTO/PRES criteria for henoch-schönlein purpura, childhood polyarteritis nodosa, childhood wegener granulomatosis and childhood takayasu arteritis: Ankara 2008. Part II: Final classification criteria. Ann Rheum Dis 2010;69:798-806.
Zhao MH, Chen M, Gao Y, Wang HY. Propylthiouracil-induced anti-neutrophil cytoplasmic antibody-associated vasculitis. Kidney Int 2006;69:1477-81.
Wiik A. Drug-induced vasculitis. Curr Opin Rheumatol 2008;20:35-9.
Bégaud B, Evreux JC, Jouglard J, Lagier G. Imputation of the unexpected or toxic effects of drugs. Actualization of the method used in France. Therapie 1985;40:111-8.
[Figure 1], [Figure 2], [Figure 3]